Hail, Gibson
- When
- May 24, 7:20 AM CST to 7:25 AM CST
- Where
- Gibson County, 0.89 mi SW of Trenton
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 35.970, -88.940
An active storm pattern as several mid-level shortwaves crossed the region. An MCV lifted east northeast out of the Ozarks across southern Arkansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
An active storm pattern as several mid-level shortwaves crossed the region. An MCV lifted east northeast out of the Ozarks across southern Arkansas. The MCV fired up morning convection across the Mid-South with isolated storm coverage in the afternoon. A weak capped environment was broken and steep mid-level lapse rates, roughly 30 knots of shear, and plentiful instability allowed storms to flourish to the south. High Precipitable Water values and training storms resulted in several instances of flash flooding across West Tennessee resulting in evacuations, a stalled vehicle, and leaving several roads closed or impassable.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 24, 5:26 AM CST, 1 hour 54 minutes earlier.
Area Forecast Discussion National Weather Service Memphis TN 626 AM CDT Fri May 24 2024 ...New AVIATION... .SYNOPSIS... Issued at 429 AM CDT Fri May 24 2024 Showers and thunderstorms will continue to impact the Midsouth through the weekend. Some severe storms will be possible, particularly today and late Sunday. The primary severe weather threats will be large hail and damaging winds. Otherwise, warm and humid conditions will prevail. A few storms will linger across north Mississippi on Monday. Otherwise, fair weather and lower humidity is forecast early next week across the Midsouth. && .DISCUSSION... (Today through Thursday) Issued at 429 AM CDT Fri May 24 2024 The storm track will continue across the Midsouth through the weekend, as a belt of strong westerlies extends from the southern and central Great Plains into the MS River Valley. Under these strong winds aloft, surface dewpoints in the lower 70s will contribute to precipitable water values of 1.5 to 2 inches, and daytime surface-based CAPE nearing 3000 J/kg over the Midsouth. Thunderstorm timing and coverage will be primarily associated with midlevel shortwaves, often enhanced by convection over the southern plains and Ozarks. Similar to early yesterday morning, KLZK radar shows an area of storms with an apparent MCV lifting east-northeast across southern AR. Latest CAMs depict this convection moving through the Midsouth this morning, with isolated afternoon storms developing in its wake. Confidence in coverage area is limited by a strong EML. However, should updrafts overcome the capping nature of the EML, steep midlevel lapse rates (7.0 to 7.5 C/km) will support large hail. With 0-6km bulk shear at or below 30 knots, surface-based convection should wane with the loss of surface heating by early evening. HRRR runs continue to show large run to run variability with thunderstorm depiction beyond 24 hours. 00Z CAM consensus, including the HRRR, depicted storms dropping southeast across AR late this evening, possibly impacting areas around West Helena, AR and Clarksdale, MS. The 06Z HRRR maintains a robust linear MCS from central AR to middle TN, with impacts over the entire Midsouth after midnight. With that said, confidence remains limited with overnight storm chances and potential impacts. The convective parameters are at least supportive of large hail and damaging winds with any storms that develop overnight. Modest shortwave ridging will limit storm organization potential Saturday, but not preclude daytime pulse severe. Stronger westerlies will arrive Sunday afternoon, as the ridge axis lifts to the Carolinas. Surface based CAPE will reach or exceed 3000 J/kg along and west of the MS River Sunday afternoon. This strong surface-based instability will likely be capped under a strong EML south of I-40. This EML will translate east Sunday evening, as height falls and a weak surface cold front lift through the Midsouth. Large hail and damaging winds will remain the primary severe threat Sunday night. Less humid and slightly cooler air will spread into the Midsouth early next week, behind Sunday night's cold frontal passage. A respite from thunderstorms should last through midweek. PWB && .AVIATION... (12Z TAFS) Issued at 626 AM CDT Fri May 24 2024 Convection has fired up near the MEM terminal this morning. Thunderstorms are tracking NE with a large swath of rain behind it. -SHRA will prevail most of the period with embedded thunderstorms warranting a VCTS. CIGS and Vsbys should remain VFR, with a low confidence chance in VSBYS decreasing in any convective activity. Another round of convection is anticipated late tonight, but timing is very tricky as guidance is still all over the place with the MCV. Guidance also began hinting at some morning MVFR cigs, but there was not enough model consensus to warrant inclusion. AMD NOT SKED at KJBR as the ASOS is still missing wind and is having connection issues. DNM && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. && PUBLIC FORECAST...PWB AVIATION...DNM
Special Weather Statement
National Weather Service Memphis TN
738 AM CDT Fri May 24 2024
MSZ004>006-009-241315-
Tippah MS-Tishomingo MS-Alcorn MS-Prentiss MS-
738 AM CDT Fri May 24 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN TIPPAH...WEST
CENTRAL TISHOMINGO...PRENTISS AND SOUTHEASTERN ALCORN COUNTIES
THROUGH 815 AM CDT...
At 737 AM CDT, Doppler radar was tracking a strong thunderstorm near
Wheeler, or near Baldwyn, moving northeast at 20 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Corinth, Booneville, Baldwyn, Jumpertown, Glen, Thrashers, Hinkle,
Wheeler, Dumas, Rienzi, Biggersville, Blackland, Jobes, Gaston,
Holcut, Geeville, Holts Spur, Frankstown, and Altitude.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3451 8859 3451 8872 3453 8874 3460 8873
3460 8880 3463 8883 3491 8849 3471 8827
TIME...MOT...LOC 1237Z 227DEG 19KT 3459 8868
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
PWBSpecial Weather Statement
National Weather Service Memphis TN
743 AM CDT Fri May 24 2024
ARZ009-018-MOZ113-241315-
Greene AR-Clay AR-Dunklin MO-
743 AM CDT Fri May 24 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN GREENE...EASTERN
CLAY AND SOUTHERN DUNKLIN COUNTIES THROUGH 815 AM CDT...
At 742 AM CDT, Doppler radar was tracking a strong thunderstorm near
Arbyrd, or near Senath, moving northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Kennett, Piggott, Rector, Senath, Marmaduke, Lafe, Pollard, Greenway,
Crockett, Nimmons, Heubner, Fritz, Lorine, Mounds, West Kennett,
Leonard, Bell City, Pratt, Brighton, and Hargrave Corner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3631 8996 3626 8996 3604 9032 3621 9053
3649 9034
TIME...MOT...LOC 1242Z 224DEG 21KT 3614 9027
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
PWBSpecial Weather Statement
National Weather Service Memphis TN
746 AM CDT Fri May 24 2024
TNZ020-021-051>054-091-241315-
Carroll TN-Henderson TN-Chester TN-Madison TN-Crockett TN-McNairy TN-
Gibson TN-
746 AM CDT Fri May 24 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN CROCKETT...
SOUTHWESTERN HENDERSON...SOUTHEASTERN GIBSON...NORTHERN MCNAIRY...
SOUTHWESTERN CARROLL...MADISON AND CHESTER COUNTIES THROUGH 815 AM
CDT...
At 745 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Three Way to 9 miles northwest of
Adamsville. Movement was northeast at 35 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Jackson, Humboldt, Milan, Lexington, Henderson, Selmer, Fairview,
Three Way, Atwood, Sardis, Masseyville, Reagan, Blue Goose, Mifflin,
Bargerton, Bemis, Jacks Creek, Adair, Robertson, and Carroll.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3543 8825 3542 8827 3542 8836 3541 8836
3540 8835 3540 8836 3535 8836 3515 8864
3573 8903 3597 8868 3549 8824
TIME...MOT...LOC 1245Z 222DEG 31KT 3574 8890 3531 8854
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
PWBSpecial Weather Statement
National Weather Service Memphis TN
753 AM CDT Fri May 24 2024
TNZ020-051-241315-
Crockett TN-Gibson TN-
753 AM CDT Fri May 24 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL CROCKETT AND
SOUTHERN GIBSON COUNTIES THROUGH 815 AM CDT...
At 753 AM CDT, Doppler radar was tracking a strong thunderstorm over
Humboldt, moving northeast at 35 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Humboldt, Milan, Trenton, Three Way, Medina, Gadsden, Gibson,
Laneview, Tuckers Corner, Gibson Wells, Fruitland, Cades, New
Enterprise, Ledbetter, Mason Grove, Mount Orange, Brazil, Vaughns
Grove, Barrons Corner, and Coxville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3610 8891 3595 8870 3592 8870 3579 8885
3580 8891 3579 8891 3579 8890 3578 8890
3574 8895 3588 8913
TIME...MOT...LOC 1253Z 222DEG 31KT 3581 8894
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
PWBSpecial Weather Statement
National Weather Service Memphis TN
815 AM CDT Fri May 24 2024
TNZ002-003-019>021-050>052-241345-
Carroll TN-Weakley TN-Madison TN-Crockett TN-Obion TN-Dyer TN-
Haywood TN-Gibson TN-
815 AM CDT Fri May 24 2024
...STRONG THUNDERSTORMS WILL IMPACT CROCKETT...SOUTHWESTERN
WEAKLEY...EASTERN DYER...GIBSON...SOUTHWESTERN OBION...SOUTHWESTERN
CARROLL...NORTHEASTERN HAYWOOD AND CENTRAL MADISON COUNTIES THROUGH
845 AM CDT...
At 815 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Unionville to near Alamo to 6 miles
northeast of Mercer. Movement was northeast at 20 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Jackson, Dyersburg, Humboldt, Milan, Trenton, Fairview, Newbern,
Alamo, Bells, Dyer, Greenfield, Three Way, Troy, Kenton, Rutherford,
Obion, Bradford, Atwood, Chestnut Bluff, and Bradleytown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3619 8884 3586 8853 3547 8897 3575 8921
3586 8934 3590 8935 3595 8941 3596 8947
3639 8930
TIME...MOT...LOC 1315Z 215DEG 16KT 3594 8937 3578 8917 3556 8899
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
CADSpecial Weather Statement
National Weather Service Memphis TN
817 AM CDT Fri May 24 2024
ARZ009-MOZ113-115-TNZ001-002-019-241345-
Clay AR-Pemiscot MO-Dunklin MO-Lake TN-Obion TN-Dyer TN-
817 AM CDT Fri May 24 2024
...STRONG THUNDERSTORMS WILL IMPACT CLAY...PEMISCOT...NORTHEASTERN
DUNKLIN...NORTHWESTERN DYER...WESTERN OBION AND LAKE COUNTIES THROUGH
845 AM CDT...
At 816 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Corning to near Deering to near Miston.
Movement was northeast at 35 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Kennett, Caruthersville, Malden, Piggott, Corning, Portageville,
Hayti, Campbell, Rector, Reelfoot Lake State Park, Chalk Bluff
Natural Area, Tiptonville, Ridgely, Holcomb, Hayti Heights, Wardell,
St. Francis, Pollard, Greenway, and McDougal.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3663 8996 3639 8997 3639 8975 3643 8973
3640 8967 3641 8960 3634 8954 3638 8951
3642 8955 3646 8952 3650 8954 3650 8949
3646 8947 3650 8942 3650 8921 3601 8948
3638 9065 3650 9069 3650 9022 3663 9015
TIME...MOT...LOC 1316Z 234DEG 31KT 3639 9051 3621 8995 3614 8944
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
CADThe Memphis radar (KNQA), 109 km away, was scanning. The volume nearest the first event began at 13:19 UTC.
8 flash flood, 1 hail. Local standard time, as filed.
State Route 89 closed due to flooding between Trimble Elementary and Nichols Lane.
Highway 138 was inundated in several locations near and in the Mercer area.
State Route 89 closed between State Route 105 and the Obion County line.
Pond Creek overflowed and spread water across Johnny Powell Rd and Highway 189, north of Maury City.
Buck Creek overflowed and brought a significant amount of water over Nance Road near Cockleburr Lane leaving a vehicle stranded.
Highway 70 was flooded and impassable between Huntersville Denmark Road and Bond Cemetery Road.
A mobile home park near Reelfoot Avenue was evacuated and South 5th Street. Additional flooding occurred across Reelfoot Avenue at a large shopping center.
North Kentucky Street was closed between C and D streets due to high water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2024Every state in 2024This day in weather historyWarnings in Tennessee, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1182335, 1182327, 1182328, 1182329, 1182330, 1182331, 1182332, 1182333, 1182334.